Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 18, NWS Lubbock, TX

March 18, 2012Briscoe County, Hall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Mar 18, 2012, 9:03 PM CDT for Briscoe County, Hall County, Texas. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2012, 9:03 PM CDT (02:03 UTC)
Expired
Mar 18, 2012, 9:15 PM CDT
In force
12 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Briscoe County, TX, Hall County, TX

The radar

The Amarillo radar (KAMA), 109 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 3:12 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4154 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

479 
WUUS54 KLUB 190203
SVRLUB
TXC045-191-190215-
/O.NEW.KLUB.SV.W.0018.120319T0203Z-120319T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
903 PM CDT SUN MAR 18 2012

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HALL COUNTY IN THE PANHANDLE OF TEXAS.
  NORTHEASTERN BRISCOE COUNTY IN THE PANHANDLE OF TEXAS.

* UNTIL 915 PM CDT

* AT 902 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BRICE...OR 19 MILES WEST OF MEMPHIS...AND MOVING NORTHEAST AT 40
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE LAKEVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR THE PANHANDLE AND NORTHWEST TEXAS.

&&

LAT...LON 3474 10048 3448 10080 3460 10102 3475 10110
      3475 10048
TIME...MOT...LOC 0203Z 208DEG 35KT 3475 10087

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 6:26 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Mar 18, 6:26 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
626 PM CDT SUN MAR 18 2012

.AVIATION...
AVIATION WEATHER IMPACTS OVERNIGHT WILL BE DIFFICULT TO PREDICT...
AND DEPENDENT ON PROSPECTS FOR MULTIPLE ROUNDS OF CONVECTION. A
SECOND ROUND OF CONVECTION WILL APPROACH TERMINALS DURING THE NEXT
1-5 HOURS...ESPECIALLY NEAR...BUT LIKELY JUST SOUTHEAST OF THE
KLBB TERMINAL. THIS AS A DRYLINE WILL RETREAT THROUGH THE KLBB
TERMINAL SHORTLY. A THIRD ROUND MAY DEVELOP AFTER 06Z AND IMPACT
THE EASTERN AREAS INCLUDING THE KCDS VICINITY THROUGH 10-12Z.

&&

.PREV DISCUSSION... /ISSUED 330 PM CDT SUN MAR 18 2012/

SHORT TERM...
FORECAST STILL LOOKS ON TRACK FOR THE REST OF THE AFTERNOON AND
OVERNIGHT TONIGHT. SUPERCELLS ARE EXPECTED TO DISSIPATE THIS
EVENING WITH THE LOSS OF DAYTIME HEATING. THERE MAY BE A LITTLE
BIT OF A LULL LATER ON IN THE EVENING BEFORE THE UPPER LEVEL LIFT
SPREADS OVER THE AREA. AS THIS OCCURS ADDITIONAL THUNDERSTORMS
WILL DEVELOP ALONG THE RETREATING DRYLINE. SOUNDINGS WILL ALSO
MOISTEN UP AFTER SUNSET IN ADVANCE OF THIS UPPER LEVEL LIFT WITH
PRECIPITABLE WATER VALUES REMAINING ABOVE ONE INCH OFF THE
CAPROCK. STORMS ARE EXPECTED TO TAKE ON A MORE LINEAR SHAPE RATHER
THAN DISCRETE SUPERCELLS AS ANTICIPATED THIS AFTERNOON. A PACIFIC
FRONT MOVING THROUGH THE AREA TONIGHT WILL INCREASE THE LOW LEVEL
LIFT AT THE SAME TIME THE UPPER LEVEL LIFT WILL BE INCREASING. AS
THE MID AND UPPER FLOW BECOMES MORE MERIDIONAL...STORMS WILL MOVE
CLOSER TO PARALLEL WITH THE DRYLINE. SOME AREAS MAY BE ABLE TO SEE
HEAVY AND BENEFICIAL RAINS WITH OVERNIGHT CONVECTION. JDV

LONG TERM...
12Z MODEL RUNS CONTINUE TO DEEPEN THE CLOSED LOW AND SLOW IT
DOWN...ALMOST STALLING IT SOMEWHERE CLOSE TO THE REGION.
HOWEVER...MODELS DIFFER IN THE LOCATION OF THE CENTER OF THE LOW
AND THIS WILL BE RATHER CRITICAL IN DETERMINING IMPACTS TO OUR
WEATHER. BIGGEST CONCERN IS THE POSSIBILITY OF WRAP AROUND
MOISTURE ON TUESDAY INTO WEDNESDAY WHICH MAY PROVIDE A CHANCE FOR
SOME LIGHT PRECIPITATION ACROSS THE REGION. WITH THIS POSSIBILITY
REMAINING IN THE FORECAST...OPTED TO INCREASE POPS INTO THE LOW-
END OF SLIGHT CHANCE MAINLY FOR LIGHT PRECIPITATION TUESDAY
AFTERNOON THROUGH WEDNESDAY MORNING. TEMPERATURES WILL ALSO BE A
BIT COOLER AND CLOUD COVER WILL BE LINGERING OVER THE AREA SO
ADJUSTED THESE GRIDS ACCORDINGLY.

FORECAST FOR WEDNESDAY AND THURSDAY REMAINS HIGHLY UNCERTAIN AS
MODELS CONTINUE TO DIFFER SIGNIFICANTLY ON HOW THE UPPER LEVEL LOW
WILL EVOLVE IN THIS TIMEFRAME...AND DIFFERENCES WILL ALSO AFFECT
PERIODS THROUGH THE END OF THE FORECAST. WITH THE POTENTIAL FOR
SEVERE WEATHER TODAY AND SO MANY DIFFERENCES...OPTED TO MAKE NO
OTHER CHANGES TO THE EXTENDED FORECAST.

JORDAN

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO CONTINUE FOR THE
REST OF THE AFTERNOON INTO THE EARLY EVENING WEST OF A DRYLINE.
THIS DRYLINE WILL RETREAT WEST LATER THIS EVENING. AT THE SAME
TIME...A PACIFIC COLD FRONT WILL SWEEP THROUGH THE AREA INITIALLY
RAISING SURFACE DEW POINTS AND RELATIVE HUMIDITY VALUES RISING
ABOVE CRITICAL THRESHOLDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        42  55  29  53  34 /  20  10   0  20  20
TULIA         47  61  33  59  39 /  50  10  10  20  20
PLAINVIEW     48  62  34  59  39 /  60  10  10  20  20
LEVELLAND     47  60  36  58  39 /  40  10  10  20  20
LUBBOCK       51  63  37  59  39 /  50  10  10  20  20
DENVER CITY   47  59  35  57  41 /  20  10  10  20  20
BROWNFIELD    48  62  36  58  43 /  40  10  10  20  20
CHILDRESS     57  72  44  64  43 /  70  20  10  20  20
SPUR          55  68  45  62  45 /  70  20  10  20  20
ASPERMONT     58  72  49  66  44 /  60  30  10  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>023-027>029-033>035-039>041.

WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>023-027-028-033-034-039-040.

&&

20
Hazardous weather outlook, Mar 18, 8:12 PM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
812 PM CDT SUN MAR 18 2012

TXZ021>044-200115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
812 PM CDT SUN MAR 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

CONVECTIVE

SEVERE THUNDERSTORMS ONGOING THIS EVENING ARE EXPECTED TO PERSIST
THROUGHOUT TONIGHT OVER MUCH OF THE CENTRAL SOUTH PLAINS...THE
EXTREME SOUTHEASTERN PANHANDLE...AND THE ROLLING PLAINS. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH THE LATE
EVENING ACTIVITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TONIGHT/S SEVERE THUNDERSTORM ACTIVITY IS EXPECTED TO PERSIST
THROUGH MONDAY MORNING. THE PRIMARY THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED TONIGHT.

In the hours before

Local storm report, Mar 18, 7:17 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
717 PM CDT SUN MAR 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     GRAHAM                  33.15N 101.47W
03/18/2012  M73 MPH          GARZA              TX   WEST TX MESONET

&&

EVENT NUMBER LUB1200125

LINDLEY
Local storm report, Mar 18, 7:42 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
742 PM CDT SUN MAR 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND GST     3 E RANSOM CANYON       33.53N 101.63W
03/18/2012  E65 MPH          LUBBOCK            TX   FIRE DEPT/RESCUE

            ESTIMATED 65-75MPH

&&

EVENT NUMBER LUB1200126

LINDLEY
Local storm report, Mar 18, 8:04 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
804 PM CDT SUN MAR 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             FLOYDADA                33.98N 101.34W
03/18/2012  E1.00 INCH       FLOYD              TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER LUB1200127

LINDLEY
Local storm report, Mar 18, 8:05 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
805 PM CDT SUN MAR 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             FLOYDADA                33.98N 101.34W
03/18/2012  E1.75 INCH       FLOYD              TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER LUB1200128

LINDLEY
Special weather statement, Mar 18, 8:25 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
825 PM CDT SUN MAR 18 2012

TXZ036-042-190200-
CROSBY-GARZA-
825 PM CDT SUN MAR 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR GARZA AND CROSBY COUNTIES...

AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 24 MILES SOUTH OF CROSBYTON...MOVING NORTHEAST AT
40 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF
THIS STORM INCLUDE WHITE RIVER LAKE AND KALGARY.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3330 10148 3375 10138 3373 10104 3343 10105
      3322 10128
TIME...MOT...LOC 0125Z 216DEG 34KT 3334 10133

AMP.22
Local storm report, Mar 18, 8:41 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
841 PM CDT SUN MAR 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     7 ESE SILVERTON         34.43N 101.19W
03/18/2012  M66 MPH          BRISCOE            TX   WEST TX MESONET

&&

EVENT NUMBER LUB1200129

LINDLEY

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 7:10 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock65 min
Mar 18, 7:31 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock30 min
Mar 18, 7:46 PM CDTSevere Thunderstorm WarningLUBFloyd, Hale59 min
Mar 18, 8:19 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall41 min
Mar 18, 8:25 PM CDTSpecial Weather StatementLUBCrosby35 min
Mar 18, 9:00 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall15 min
Mar 18, 9:33 PM CDTSpecial Weather StatementLUBMotley12 min
Mar 18, 9:52 PM CDTSpecial Weather StatementLUBMotley23 min
Mar 18, 10:19 PM CDTSpecial Weather StatementLUBHockley, Terry, Yoakum26 min
Mar 18, 10:26 PM CDTSpecial Weather StatementLUBChildress34 min
Mar 18, 10:32 PM CDTSpecial Weather StatementLUBChildress28 min
Mar 18, 10:32 PM CDTSevere Thunderstorm WarningLUBHockley, Terry, Yoakum58 min
Mar 18, 10:35 PM CDTSpecial Weather StatementLUBLamb25 min
Mar 18, 11:00 PM CDTSevere Thunderstorm WarningLUBHale, Lamb30 min
Mar 18, 11:09 PM CDTTornado WarningLUBHockley, Terry21 min
Mar 18, 11:14 PM CDTSpecial Weather StatementLUBSwisher31 min
Mar 18, 11:20 PM CDTSpecial Weather StatementLUBHale25 min
Mar 18, 11:29 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Lynn, Terry, Yoakum61 min
Mar 18, 11:30 PM CDTSevere Thunderstorm WarningLUBHale, Lamb60 min
Mar 19, 12:30 AM CDTSpecial Weather StatementLUBBriscoe, Crosby, Floyd, Garza, Hale, Lubbock and 2 more60 min
Mar 19, 1:27 AM CDTSpecial Weather StatementLUBBriscoe, Crosby, Dickens, Floyd, Garza, Hall and 2 more33 min
Mar 19, 1:37 AM CDTSevere Thunderstorm WarningLUBBriscoe, Childress, Cottle, Floyd, Hall, Motley53 min
Mar 19, 2:08 AM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall52 min
Mar 19, 3:00 AM CDTSpecial Weather StatementLUBChildress, Cottle, Dickens, Garza, Kent, King and 1 more30 min
Mar 19, 3:36 AM CDTSpecial Weather StatementLUBCottle, Dickens, Kent, King, Motley, Stonewall39 min
Mar 19, 4:20 AM CDTSpecial Weather StatementLUBDickens, Kent, King40 min
Mar 19, 3:35 PM CDTSpecial Weather StatementLUBCochran25 min
Mar 19, 3:52 PM CDTSpecial Weather StatementLUBHockley, Lamb23 min
Mar 19, 4:15 PM CDTSpecial Weather StatementLUBHockley, Lamb30 min
Mar 19, 4:47 PM CDTSpecial Weather StatementLUBHale28 min
Mar 19, 5:53 PM CDTSpecial Weather StatementLUBBailey37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.